Medications for attention deficit disorder and hyperactivity disorder (ADHD) relieve symptoms of the disease, such as irritability, anxiety, or difficulty staying calm. But they may cause side effects, which can be mild or very serious. Fortunately, there are ways to control them.
When Martha saw the effects of treatment for ADHD in 6 year old son thought he had the cure been worse than the disease: the child would not eat and to top it began to have a nervous tic that made him feel ridiculous with their peers of school. If before the problem in the classroom was a lack of concentration and continuous movement, now the boy was embarrassed and unhappy. Since the doctor had warned of possible side effects, but still, Martha returned to consulting. The doctor tried to calm concerns with the following reasons:
- Currently available treatments provide good results, but we also face the possible side effects.
- Most of these effects are mild and last only a while.
- To reduce the more severe, doctors start with lower doses of medication, gradually adjusting and grading them.
- It also provided guidance to alleviate the most severe symptoms we share with you later.
Are you familiar the case of Martha and her son? Thousands of children and their families have to deal daily with the treatment and management of ADHD. Perhaps it is the same thing happening to your child. Even with the lower doses, may be suffering some side effects. Although lighter usually disappear on their own, you should talk to your doctor if your notes in your child. If they last more than a month, it is important that the doctor’s knowledge and action.
Side effects depend on the type of medication. There are two main types to treat attention deficit disorder and hyperactivity disorder (ADHD): stimulants and non stimulants. Stimulants include methylphenidate (like Concerta, Focalin, Metadate ER, Ritalin) and amphetamines (like Adderall, Adderall XR). Among the non-stimulant is atomoxetine (Strattera), an antidepressant and an anxiolytic.
Stimulant medications are the best known and most used, and between 70 and 80% of children respond to them positively. Some side effects of these drugs are lack of appetite, problems with growth, irritability, abnormal behavior to the point that the child can not express their emotions. They also may develop tics (excessive blinking, grimacing, head tilt), but often these tics are the result of the disease and the medication only makes them worse.
Some children, however, does not respond well to stimulant medication, and non-responsive to stimulants. These can cause lack of appetite, stomach problems, nausea and drowsiness, but these symptoms usually disappear after the first month of treatment. Although rare, there are other more serious side effects. One is its potential to elevate liver enzymes and cause damage to this important body. You can also slightly accelerated the pulse of the child and raise the blood pressure and cause depression and suicidal thoughts, although such cases are rare.